Kansas, 2015

Flash Flooding and Flooding in Kansas, July 21, 2015

July 21, 2015 · NWS ICT · 8 events in 3 counties and zones

Numerous thunderstorms produced torrential rains across parts of South-Central Kansas for much of the afternoon and evening. Major flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms produced torrential rains across parts of South-Central Kansas for much of the afternoon and evening. Major flooding occurred. The most serious was that of a flash flood that occurred in Wichita. In parts of South and Southeast Wichita as well as West Wichita vehicles were submerged. Most of the parking lots at the Towne West Mall were flooded to depths around 3 feet. Rainfalls from 3-6 inches were widespread. Many streets were barricaded. Among them was Maple Avenue from I-235 to West Streets. The situation was exacerbated by heavy thunderstorms that produced torrential rains early in the morning. In fact, a staggering 5.60 inches was measured in Harper that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 5:49 AM CST, 1 hour earlier.

Area forecast discussion, Jul 21, 5:49 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT TUE JUL 21 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 338 AM CDT TUE JUL 21 2015

WEAK DIFFUSE HIGH PRESSURE SPREAD ACROSS THE NORTHERN PLAINS HAS
PUSHED THE COLD FRONT THAT MOVED S/SE ACROSS THE KICT NEIGHBORHOOD
CLOSER TO THE RED RIVER. AS EXPECTED THE WELL-DEFINED WEST-EAST
ORIENTED AXIS OF NUMEROUS THUNDERSTORMS HAS LIKEWISE SHIFTED
SLOWLY S...COVERING NEAR ALL OF THE NORTHERN HALF OF OK AT 2 AM. A
CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAINS DOES CONTINUE OVER
EASTERN SUMNER...COWLEY...& SOUTHERN BUTLER COUNTY. WITH THE ONSET
OF NE-E 10-15MPH WINDS TEMPERATURES ARE SETTLING TO 70-75F IN MOST
AREAS WITH SE KS STILL IN THE UPPER 70S.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 338 AM CDT TUE JUL 21 2015

TODAY-WED NIGHT:
AS EXPECTED AN UPPER-DECK TROF MOVING E/SE IS SITUATED OVER THE
GREAT LAKES EARLY THIS MORNING. WITH THE TROF CONTINUING TO
STRENGTHEN AS IT CROSSES THE ONTARIO/QUEBEC BORDER THE SURFACE
FRONT STRETCHED ACROSS SOUTHERN OK SHOULD STALL NEAR/ALONG THE RED
RIVER TONIGHT AS THE LARGE BUT WEAK SURFACE HIGH CONTINUES TO
DRIFT E TOWARD THE MID & UPPER MS VALLEY. THIS WOULD SHUNT MOST
SHOWERS & THUNDERSTORMS TO THE S...SW & W OF KICT COUNTRY AS TODAY
PROGRESSES. LATE TONIGHT THE FRONT WILL STILL TRANSITION INTO A
WARM FRONT ACROSS SOUTHERN OK EARLY WED MORNING. THE FRONT IS
DIFFUSE BUT WILL LIFT DUE N ACROSS THE KS/OK WED MORNING. AS
SUCH...SHOWERS & THUNDERSTORMS WOULD ONCE AGAIN INCREASE...
SPREADING SW-NE ACROSS KICT COUNTRY LATE TONIGHT & WED. THE THREAT
FOR SEVERE THUNDERSTORMS IS FAIRLY LOW BUT WITH A MID- LEVEL
SHORTWAVE MOVING E ACROSS PRIMARILY NEBRASKA ON WED 6KM BULK SHEAR
WOULD INCREASE. EXTENT OF LOW CLOUDINESS IS THE MAJOR DETERMINANT
ON SEVERE POTENTIAL...HOWEVER A MOISTURE-RICH ENVIRONMENT WOULD
TRANSLATE INTO A CONTINUED HEAVY RAIN POTENTIAL.

THU & THU NIGHT:
AS THE WARM FRONT CONTINUES TO SURGE N/NE ACROSS THE KS/NEBRASKA
BORDER THU NIGHT SHOWERS & THUNDERSTORMS WOULD LIKEWISE SHIFT E &
NE OF THE KICT NEIGHBORHOOD THU MORNING.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 338 AM CDT TUE JUL 21 2015

NEXT WEEKEND:
A RETURN TO MUCH WARMER WEATHER IS STILL SCHEDULED AS A MASSIVE
UPPER-DECK RIDGE CONTINUES TO BUILD WITH A STRONG(!) -DECK HIGH
(~595DM) COVERING ALL OF TX & NM...SO THE FURNACE WILL GET TURNED
UP WITH 95-100F HIGHS LIKELY FOR ALL AREAS. THE STRONG... MASSIVE
UPPER-DECK HIGH SHOULD KEEP THUNDERSTORM CHANCES IN CHECK FOR MOST
PERIODS BUT DIURNAL HEATING & AMPLE MOISTURE WOULD INDUCE WIDELY
SCATTERED THUNDERSTORMS SAT & SUN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 645 AM CDT TUE JUL 21 2015

MAIN AVIATION CONCERN WILL BE STORM CHANCES.

SCATTERED STORMS HAVE BEEN ONGOING OVERNIGHT OVER FAR SOUTHERN KS
IN AN AREA OF WEAK 850-700MB MOISTURE TRANSPORT IN AN UNCAPPED
ENVIRONMENT ABOVE 850MB. THESE STORMS HAVE BEEN SLOW MOVING AND
PRODUCING HEAVY RAINFALL. OVER THE NEXT FEW HOURS KCNU WILL HAVE
THE BEST CHANCE TO BE IMPACTED. WE SHOULD SEE A DECREASE IN
ACTIVITY AS WE HEAD INTO THE AFTERNOON. HOWEVER...ADDITIONAL
STORMS ARE EXPECTED TO DEVELOP OVER SW KS LATE THIS
AFTERNOON/EVENING AND SLOWLY TRACK EAST OVERNIGHT. THIS WILL BE
THE RESULT OF AN UPPER IMPULSE LIFTING OUT OF THE SOUTHERN
ROCKIES. THIS ACTIVITY WOULD MOST LIKELY AFFECT THE FORECAST AREA
AFTER 02Z AND WOULD MAINLY AFFECT SOUTHERN KS(KICT-KCNU).

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  70  86  74 /  30  60  50  30
HUTCHINSON      86  68  87  73 /  20  50  50  40
NEWTON          84  67  84  72 /  20  50  50  40
ELDORADO        84  68  85  73 /  20  50  50  40
WINFIELD-KWLD   84  70  86  75 /  50  70  50  20
RUSSELL         85  67  85  71 /  10  50  40  40
GREAT BEND      85  68  85  71 /  20  50  50  40
SALINA          86  68  86  72 /  10  40  50  50
MCPHERSON       85  68  85  72 /  10  50  50  50
COFFEYVILLE     84  71  86  75 /  40  60  50  30
CHANUTE         83  69  84  73 /  30  40  50  50
IOLA            82  68  83  72 /  20  40  50  50
PARSONS-KPPF    84  70  85  74 /  40  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 4:55 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
555 AM CDT TUE JUL 21 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
555 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS PRIMARILY SOUTHERN
KANSAS TODAY. THUNDERSTORMS WILL THEN SPREAD NORTHEAST ACROSS THE
REGION TONIGHT. THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR
SEVERE. HOWEVER...HIGH RAINFALL RATES WITH THE STRONGER STORMS MAY
LEAD TO FLOODING ACROSS SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...THAT MAY PRODUCE NICKEL-SIZED HAIL...WINDS AROUND
50 MPH AND VERY HEAVY RAINS...REMAIN POSSIBLE AREAWIDE WEDNESDAY
AND WEDNESDAY NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE FOR PRIMARILY SOUTHEAST KANSAS
ON THURSDAY AND FOR THE NORTHWEST HALF OF CENTRAL KANSAS THURSDAY
NIGHT. THE THUNDERSTORMS WOULD BE NEITHER STRONG NOR SEVERE.

SCATTERED THUNDERSTORMS...A FEW THAT MAY PRODUCE SMALL HAIL AND 40
TO 50 MPH GUSTS...ARE POSSIBLE OVER THE WEEKEND...PRIMARILY FOR
CENTRAL KANSAS.

HEAT INDICES FROM 100 TO 103 ARE POSSIBLE ACROSS EXTREME SOUTHERN
KANSAS THURSDAY AFTERNOON. HEAT INDICES WILL INCREASE TO 104 TO
108 ACROSS ALL AREAS FRIDAY AFTERNOON. HEAT INDICES FROM 100 TO
104 ARE POSSIBLE FOR MOST AREAS SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Jul 21, 3:32 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 AM CDT TUE JUL 21 2015

KSZ094-211000-
ELK KS-
432 AM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 500 AM CDT

* AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 8 MILES WEST OF SEVERY TO NEAR GRENOLA...AND MOVING
  EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD...MOLINE...LONGTON...GRENOLA AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3730 9651 3760 9649 3760 9604 3730 9600
TIME...MOT...LOC 0929Z 270DEG 20KT 3759 9639 3731 9638

LAWSON
Special weather statement, Jul 21, 5:41 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT TUE JUL 21 2015

KSZ095-211215-
WILSON KS-
641 AM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 715 AM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES SOUTH OF
  FREDONIA...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FREDONIA...NEW ALBANY AND BUXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3760 9595 3761 9574 3739 9570 3739 9596
TIME...MOT...LOC 1140Z 280DEG 19KT 3743 9583

LAWSON
Local storm report, Jul 21, 6:04 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 AM CDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       HALE                    37.23N 96.02W
07/21/2015  M1.51 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURING 1.51 INCHES OF RAIN IN THE
            LAST 24 HOURS.

&&

VJP
Special weather statement, Jul 21, 6:14 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 AM CDT TUE JUL 21 2015

KSZ091-211245-
HARPER KS-
714 AM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF ATTICA TO 9 MILES WEST OF
  CALDWELL...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...ATTICA...BLUFF CITY...DANVILLE...FREEPORT...
  CRYSTAL SPRINGS...RUNNYMEDE AND CORWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9835 3738 9835 3738 9780 3701 9780
TIME...MOT...LOC 1212Z 268DEG 17KT 3735 9831 3708 9777

LAWSON
Local storm report, Jul 21, 6:20 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 AM CDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
07/21/2015  M4.87 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS A MEASUREMENT OF 4.87 INCHES
            IN THE LAST 24 HOURS.

&&

VJP
Local storm report, Jul 21, 6:24 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LONGTON                 37.38N 96.08W
07/21/2015  M2.32 INCH       ELK                KS   CO-OP OBSERVER

            MEASUREMENT FOR THE LAST 24 HOURS.

&&

VJP

The radar

The Vance AFB radar (KVNX), 42 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood. Local standard time, as filed.

Flood, Harper

When
July 21, 6:49 AM CST to 11:30 AM CST
Where
Harper County, 3 mi SW of Anthony to 3 mi WNW of Anthony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.119, -98.069

Law enforcement reported flooding along a segment of Highway 44.

Flood, Harper

When
July 21, 6:49 AM CST to 11:30 AM CST
Where
Harper County, 1 mi NW of Harper to 0.5 mi NE of Harper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.290, -98.033

The flooding occurred in the town of Harper that no doubt included most of the town's streets.

Flood, Sedgwick

When
July 21, 3:32 PM CST to 7:30 PM CST
Where
Sedgwick County, 2 mi NE of (Ict)wichita Arpt to 3 mi NNE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.670, -97.404

KAKE Channel 10 reported the flooding at Towne West Mall parking lot.

Flood, Reno

When
July 21, 3:54 PM CST to 7:30 PM CST
Where
Reno County, 1 mi N of Haven to 1 mi E of Haven
Cause
Heavy Rain
Reported by
Public
Coordinates
37.914, -97.780

Street flooding occurred in and around Haven.

Flash Flood, Sedgwick

When
July 21, 4:06 PM CST to 7:30 PM CST
Where
Sedgwick County, 4.75 mi E of (Ict)wichita Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
37.650, -97.343

Radio Station KFDI reported that cars were submerged at the Harry/Seneca intersection in Southeast Wichita.

Flash Flood, Sedgwick

When
July 21, 4:06 PM CST to 7:30 PM CST
Where
Sedgwick County, 2.75 mi NNE of (Ict)wichita Arpt to 2 mi NE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.687, -97.411

KAKE Channel 10 reported that Maple Avenue is closed from I-235 to West Street. No damage was reported.

Flood, Sedgwick

When
July 21, 4:06 PM CST to 7:30 PM CST
Where
Sedgwick County, 3 mi N of (Ict)wichita Arpt to 3.25 mi NNE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.693, -97.430

Rainfall estimated from 3.25 inches to 3.50 inches caused flooding in and near the Ridge Road/Central Avenue intersection.

Flash Flood, Sedgwick

When
July 21, 4:12 PM CST to 7:30 PM CST
Where
Sedgwick County, 5 mi S of Wichita to 2 mi SSW of Wichita
Cause
Heavy Rain
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
37.628, -97.330

There were numerous reports of submerged cars in Southeast Wichita. This would include Pawnee and 31st St. S. as well as on W. Harry and Southwest Blvd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595449, 595451, 595470, 595471, 595428, 595434, 595472, 595446.